South Dakota, 2013

Hail and Damaging Winds in South Dakota, August 27 to 28, 2013

August 27 to 28, 2013 · NWS ABR · 18 events in 7 counties and zones

Numerous severe thunderstorms brought large hail along with wind gusts from 60 to 90 mph to parts of north central and northeast South Dakota. Numerous trees were downed along with many structures damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Numerous severe thunderstorms brought large hail along with wind gusts from 60 to 90 mph to parts of north central and northeast South Dakota. Numerous trees were downed along with many structures damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 4:43 PM MST, 17 minutes earlier.

Area forecast discussion, Aug 27, 4:43 PM MST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT TUE AUG 27 2013

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

THE MAIN FORECAST CHALLENGES WILL BE TEMPERATURES THROUGH THE
PERIOD AND PRECIP CHANCES TONIGHT AND WEDNESDAY MORNING.

A SHORTWAVE IS RIDING OVER THE RIDGE TONIGHT. COMBINED WITH A
PLUME OF MOISTURE SHOOTING INTO THE WESTERN DAKOTAS THUNDERSTORMS
ARE ALREADY DEVELOPING THIS AFTERNOON. THE MAGIC NUMBER SEEMS TO
BE H7 TEMPS OF +12C OR LESS. THAT LINE WILL STRETCH FROM JUST WEST
OF BROWN COUNTY SOUTHWEST TO DEWEY COUNTY. AREAS NORTHWEST OF
THERE ARE THE MOST LIKELY TO SEE STRONG TO SEVERE THUNDERSTORMS
THIS EVENING WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS.
THERE IS VERY LITTLE CIN...2000 J/KG OF CAPE AND SHEAR AROUND 45
KTS FOR THE STORMS TO WORK WITH. STUCK VERY CLOSE TO THE NAM 12
SOLUTION WHICH KEEPS THE MAJORITY OF STORMS ALONG THE NORTHERN
TIER BUT PROGRESSES THEM EASTWARD OVERNIGHT INTO WEST CENTRAL
MINNESOTA FOR WEDNESDAY MORNING.

DUE TO THE POTENTIAL PRECIP...HIGH TEMPS ON WEDNESDAY WILL BE A
LITTLE TRICKY. CLOUD COVER COULD SUPPRESS THEM SLIGHTLY IN THE
EAST. BY THURSDAY DRIER AIR WILL MOVE IN AND HIGH TEMPERATURES
WILL RISE BACK INTO THE UPPER 90S...CLOSE TO 100 IN THE SOUTHWEST
COUNTIES.

.LONG TERM...FRIDAY THROUGH TUESDAY.

THE MEDIUM RANGE MODELS CONTINUE THE TREND FOR THE STRONG UPPER
LEVEL RIDGE FLATTENING THEN REBOUNDING FARTHER WEST ON THE
WEEKEND. THIS WILL RESULT IN THE HOT TEMPERATURES CONTINUING
UNTIL AT LEAST SATURDAY...WITH A NICE COOL-DOWN ON SUNDAY INTO
THE 80S BEFORE TEMPS BEGIN TO RISE AGAIN TUESDAY.

THE MAIN QUESTION IS CHANCES OF THUNDERSTORMS SATURDAY AS SYSTEM
MOVES THROUGH. THE SYSTEM AND ASSOCIATED COLD FRONT LOOK FAIRLY
DRY FOR THE FORECAST AREA ATTM...AND TIMING DOES NOT APPEAR TO BE
FAVORABLE. AS HAS BEEN THE CASE THIS SUMMER...THE SYSTEM LOOKS
BETTER FARTHER NORTH FOR ANY THUNDERSTORMS. WILL KEEP LOW POPS
GOING FOR DURING THE DAY SATURDAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MOSTLY VFR CONDITIONS SHOULD PREVAIL THROUGH TONIGHT. THERE COULD
BE SOME MVFR FOG IN THE EAST...AND A FEW THUNDERSTORMS OUT WEST.
ANY THUNDERSTORM COULD PRODUCE IFR CONDITIONS FOR A RELATIVELY
SHORT AMOUNT OF TIME. KMBG HAS THE HIGHEST PROBABILITY OF SEEING
THUNDERSTORMS THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BUFFALO-CLARK-
     CODINGTON-DAY-DEUEL-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-
     LYMAN-MARSHALL-ROBERTS-SPINK.

MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BIG STONE-TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...WISE
LONG TERM...SCARLETT
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 27, 2:19 AM MST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CDT TUE AUG 27 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
419 AM CDT TUE AUG 27 2013 /319 AM MDT TUE AUG 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL AGAIN TOP OUT IN THE 90S TODAY. HEAT INDEX
VALUES MAY APPROACH 100 DEGREES THIS AFTERNOON.

REMNANTS OF TROPICAL STORM IVO WILL RESULT IN THE LOW CHANCE FOR A
FEW HIGH BASED STORMS PUSHING IN FROM THE WEST THIS EVENING. THE
RISK FOR STORMS WILL CONTINUE THROUGH THE NIGHT...THOUGH SEVERE
WEATHER IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WILL CONTINUE TO TOP OUT AROUND 100 DEGREES OVER
THE NEXT SEVERAL DAYS.

A FEW STORMS COULD DEVELOP OVER THE AREA WEDNESDAY. SEVERE WEATHER
WILL REMAIN UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Special weather statement, Aug 27, 4:16 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT TUE AUG 27 2013

SDZ003-272345-
CORSON-
516 PM MDT TUE AUG 27 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CORSON COUNTY UNTIL 545 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THUNDER HAWK...OR 57 MILES WEST OF
MCLAUGHLIN...MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE THUNDER HAWK...KELDRON AND
MORRISTOWN.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, Aug 27, 5:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM CDT TUE AUG 27 2013

SDZ003-280030-
CORSON-
600 PM MDT TUE AUG 27 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CORSON
COUNTY UNTIL 630 PM MDT...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BLACK HORSE...OR 22 MILES
WEST OF MCLAUGHLIN...MOVING EAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE BULLHEAD AND WALKER.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The radar

The Bismarck radar (KBIS), 122 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Corson

When
August 27, 5:00 PM MST
Where
Corson County, 2.53 mi NE of Black Horse
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.750, -101.350

Eighty mph winds downed several trees and damaged a few grain bins.

Thunderstorm Wind, Corson

When
August 27, 5:15 PM MST
Where
Corson County, Bullhead
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.770, -101.080

Sixty mph winds were estimated.

Hail, Dewey

When
August 27, 9:00 PM MST
Where
Dewey County, 1.61 mi ESE of Isabel
Measured
1 in hail
Reported by
Public
Coordinates
45.370, -101.400

Thunderstorm Wind, Potter

When
August 27, 10:01 PM CST
Where
Potter County, 12 mi WNW of Gorman
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.010, -100.290

Hail, Dewey

When
August 27, 10:15 PM MST
Where
Dewey County, 3.45 mi S of Firesteel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.380, -101.280

Thunderstorm Wind, Dewey

When
August 27, 10:50 PM MST
Where
Dewey County, 6.04 mi SSE of Glencross
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.370, -100.880

Sixty mph winds were estimated.

Thunderstorm Wind, Potter

When
August 28, 3:00 AM CST
Where
Potter County, 12 mi WNW of Gorman
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.010, -100.290

Thunderstorm Wind, Potter

When
August 28, 3:02 AM CST
Where
Potter County, 12 mi WNW of Gorman
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.010, -100.290

Thunderstorm Wind, Potter

When
August 28, 3:15 AM CST
Where
Potter County, 0.69 mi N of Gettysburg Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.990, -99.950

Thunderstorm Wind, Hand

When
August 28, 4:20 AM CST
Where
Hand County, 5.38 mi NW of Polo
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.840, -99.170

Eighty mph winds snapped off two large cottonwood trees.

Thunderstorm Wind, Faulk

When
August 28, 4:40 AM CST
Where
Faulk County, 0.49 mi E of Miranda
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
44.970, -98.960

Thunderstorm Wind, Spink

When
August 28, 5:05 AM CST
Where
Spink County, 7.6 mi WSW of Redfield Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.790, -98.660

Ninety mph winds snapped numerous trees off at their base along with destroying a garage and tipping several campers over onto their side at Cottonwood Lake.

Thunderstorm Wind, Spink

When
August 28, 5:20 AM CST
Where
Spink County, 0.85 mi NW of Tulare
Measured
79 kt (91 mph) measured gust
Reported by
Public
Coordinates
44.740, -98.510

Thunderstorm Wind, Spink

When
August 28, 5:23 AM CST
Where
Spink County, 0.85 mi NW of Tulare
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
44.740, -98.510

Ninety mph winds downed several trees and blew out several windows in Tulare.

Thunderstorm Wind, Spink

When
August 28, 5:25 AM CST
Where
Spink County, 0.85 mi NW of Tulare
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.740, -98.510

Ninety mph winds caused damage to the school.

Thunderstorm Wind, Spink

When
August 28, 5:45 AM CST
Where
Spink County, 3.5 mi ENE of Crandon
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.780, -98.380

Eighty mph winds downed several trees and tree branches along with causing some power outages.

Thunderstorm Wind, Spink

When
August 28, 5:45 AM CST
Where
Spink County, 7.24 mi SW of Redfield Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.780, -98.640

Eighty mph winds downed several trees.

Thunderstorm Wind, Clark

When
August 28, 6:35 AM CST
Where
Clark County, 1.7 mi SW of Willow Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.600, -97.640

Seventy mph winds rolled a couple grain bins.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474929, 474935, 474927, 474936, 474928, 474937, 474938, 474939, 474940, 474941, 474942, 474930, 474943, 474931, 474932, 474933, 474934, 474944.